Australia. The Adverse Drug Reactions Advisory Committee (ADRAC) has now received a total of 311 reports of hyponatraemia associated with the use of SSRIs and venlafaxine; in 67 of these reports the patient also had the syndrome of inappropriate antidiuretic hormone secretion. An SSRI was the only suspected drug in more than two-thirds of the 311 reports, although a small proportion (14%) of cases involved the concurrent use of a diuretic. The majority (75%) of patients were women and most (85%) were older than 60 years (mean age 77 years). Hyponatraemia usually occurred within the first 30 days of use and in many cases was the only abnormality reported, with a median serum sodium nadir of 120 mmol/L (range 113-133). Approximately two-thirds of cases recovered fully after withdrawal of the SSRI and fluid restriction, but three cases had a fatal outcome.
Reports in WHO-file: SSRIs: Hyponatraemia 2381
Adverse Drug Reactions Advisory Committee (ADRAC).
Hyponatraemia with SSRIs. Australian Adverse Drug Reactions Bulletin 22: 10, Jun 2003.